Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 28, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 9, 2008, 2:56 AM CDT for Hitchcock County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2008, 2:56 AM CDT (07:56 UTC)
- Expired
- Aug 9, 2008, 6:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:00 AM CDT | FLOOD | 3 Nne Culbertson, NE | COUNTY COMISSIONER ESTIMATED APPROXIMATELY 5.25 INCHES OF RAIN FROM STORMS THIS MORNING AND REPORTED SEVERAL ROADS IN THE EXTREME NORTHEAST CORNER OF HITCHCOCK COUNTY DAMAGED AND IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 090758 FFWGLD NEC087-091100- /O.NEW.KGLD.FF.W.0028.080809T0756Z-080809T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 256 AM CDT SAT AUG 9 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITY OF CULBERTSON... * UNTIL 600 AM CDT * AT 253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL AMOUNTS OF 1 TO 2 INCHES ALONG THE BLACKWOOD CREEK...WITH ADDITIONAL 1 TO 2 INCHES OF MORE RAIN POSSIBLE. FLOODING WILL BE POSSIBLE ALONG BLACKWOOD CREEK FROM THE COUNTY LINE TO CULBERTSON. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 4034 10075 4021 10076 4021 10102 4034 10107 $$ JRM
1 follow-up statement
000 WGUS73 KGLD 090841 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 238 AM MDT SAT AUG 9 2008 NEC087-091100- /O.CON.KGLD.FF.W.0028.000000T0000Z-080809T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HITCHCOCK NE- 338 AM CDT SAT AUG 9 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR NORTHEASTERN HITCHCOCK COUNTY... AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED IN EXCESS OF 3 TO 5 INCHES OF RAIN HAS FALLEN ALONG THE BLACKWOOD CREEK. THIS LARGE OF RAIN HAS FALLEN OVER A SHORT AMOUNT OF TIME AND IS LIKELY CAUSING WIDESPREAD FLOODING ALONG THE BLACKWOOD CREEK. THIS IS A DANGEROUS SITUATION...ANYONE ALONG THE BLACKWOOD CREEK NORTH OF HIGHWAY 34 SHOULD HEAD FOR HIGHER GROUND. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4034 10075 4021 10076 4021 10102 4034 10107 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:10 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 8, 10:10 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 910 PM MDT FRI AUG 8 2008 .UPDATE... 903 PM MDT FRI AUG 8 2008 ORGANIZED MCS CONTINUES TO SLIDE TO SOUTHEAST OUT OF COLORADO...WITH AREA OF CONVECTION DEVELOPING IN WAA AREA AHEAD OF APPROACHING H5 SHORTWAVE TROUGH. RUC ANALYSIS INDICATES THAT INSTABILITY AXIS EXISTS FROM YUMA TO LEOTI...AND ALTHOUGH COOLING MAY STABILIZE THE ATMOSPHERE...THINK FORCING AHEAD OF THE MCS SHOULD BE ABLE TO OVERCOME INHIBITION OVER THE NEXT SEVERAL HOURS. WITH PRECIP ONGOING IN WAA...THINK THIS WILL CONTINUE OVERNIGHT AS H5 TROUGH MOVES ACROSS THE AREA. HYDRO CONCERNS ARE HIGH TONIGHT AS WELL...ESPECIALLY OVER COLORADO ZONES...BUT WITH PRECIP JUST OUTSIDE THE AREA WILL HANDLE THINGS WITH WARNINGS AND NOT ISSUE A LATE WATCH. JRM && .DISCUSSION... HOT AUGUST DAYS IS NOT WHAT YOU WOULD TITLE THE TRI-STATE REGION RIGHT NOW. A SERIES OF SHORTWAVE TROUGHS HAVE BEEN RIDING OVER THE PERIPHERY OF THE H5 RIDGE CENTERED OVER THE FOUR CORNERS REGION. LOW CLOUD DECK HAS NOT LIFTED MUCH THIS AFTERNOON KEEPING TEMPERATURES GENERALLY IN THE LOW TO MID 70S WITH DEWPOINTS IN THE MID/UPPER 60S. NAM SOUNDING THIS AFTERNOON HAS PW VALUES AT 1.70 INCHES- WHICH IS APPROXIMATELY 200% OF NORMAL. CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS INCREASING THIS AFTERNOON WITH THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE AND TRACKING EAST. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE THIS AFTERNOON/EVENING WITH INCREASED INSTABILITY AND WILL CONTINUE THROUGH THE NIGHT. RECENT RAINFALL COMBINED WITH COOLER TEMPERATURES AND THIS ABUNDANT MOISTURE IN PLACE...HAVE ADDED PATCHY FOG IN THE FORECAST FOR TONIGHT THROUGH TOMORROW MORNING. EXPECT CHANCE OF SHOWERS/THUNDERSTORMS TO REMAIN THROUGH LATE SATURDAY EVENING/EARLY SUNDAY MORNING. RIDGE AMPLIFIES SUNDAY AHEAD OF A PACNW LOW MOVING ONSHORE OVER BC. SUNDAY SHOULD BE MOSTLY DRY WITH SUBSIDENCE IN PLACE...HOWEVER AS THE LOW CONTINUES TRANSLATING EAST THE H5 RIDGE BREAKS DOWN ALLOWING MORE CHANCES FOR PRECIPITATION TO MOVE INTO THE AREA. H5 FLOW WILL BE MAINLY ZONAL THROUGH THE REST OF THE FORECAST PERIOD ALLOWING MORE SHORTWAVE TROUGHS TO MOVE OVER THE AREA. THIS SHOULD KEEP ON AND OFF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE EXTENDED. && .AVIATION... 527 PM MDT FRI AUG 8 2008 THUNDERSTORMS OVER EASTERN COLORADO SHOULD HAVE MINIMAL IMPACT ON THE TRI STATE REGION...AS COVERAGE APPEARS TO BE ON A DOWNWARD TREND. THERE IS HOWEVER A COMPLEX OF THUNDERSTORMS OVER WESTERN NEBRASKA WHICH COULD IMPACT KMCK AS EARLY AS 04Z. THE OTHER CONCERN IS FOG AND STRATUS DEVELOPMENT...THOUGH THE WINDS ARENT AS FAVORABLE AS LAST NIGHT THE ATMOSPHERE REMAINS VERY CLOSE TO SATURATION AT LOW AND MID LEVELS. EXPECT DEVELOPMENT TO HAPPEN QUICKLY AFTER SUNSET. THERE IS ANOTHER CHANCE FOR THUNDERSTORM DEVELOPMENT TOMORROW...MAINLY AFTER 18Z. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 8, 11:50 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 PM MDT FRI AUG 8 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1050 PM MDT FRI AUG 8 2008 /1150 PM CDT FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO SPREADING EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH CONTINUED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 9, 12:48 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1148 PM MDT FRI AUG 8 2008 KSZ014-090615- THOMAS- 1248 AM CDT SAT AUG 9 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS... AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF GEM...OR NEAR GEM...AND MOVING NORTHEAST AT 14 MPH. HEAVY RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
Special weather statement, Aug 9, 2:15 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 115 AM MDT SAT AUG 9 2008 KSZ016-090745- GRAHAM- 215 AM CDT SAT AUG 9 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GRAHAM COUNTY IN NORTHWEST KANSAS... AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF WAKEENEY...AND MOVING NORTHEAST AT 17 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAIN IS LIKELY WITH THIS STORM...AND A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE AREA.
Special weather statement, Aug 9, 2:38 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 138 AM MDT SAT AUG 9 2008 KSZ004-090815- NORTON- 238 AM CDT SAT AUG 9 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LENORA...OR NEAR LENORA... AND MOVING NORTHEAST AT 17 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 100 AND 125. JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:35 AM CDT | Flash Flood Warning | GLD | Red Willow | 3 hr |
| Aug 9, 6:19 AM CDT | Areal Flood Warning | GLD | Hitchcock, Red Willow | 8 hr |
| Aug 9, 9:46 AM CDT | River Flood Warning | GLD | Hitchcock | 8 hr |
| Aug 9, 11:45 AM CDT | Flash Flood Warning | GLD | Hitchcock, Red Willow | 6 hr |
| Aug 9, 5:41 PM CDT | Areal Flood Warning | GLD | Hitchcock | 18 hr |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.